• Announcements

    • John

      Community Guidelines   09/15/2015

      A reminder that we have a general set of guidelines that are available at http://www.thinnertimesforum.com/guidelines/. If you have any questions or concerns, you may express them to me or a Community Leader directly. Thank you,
      John Callery
LaurenTXmomma

uuhg! PREDNISONE!!! REALLY?

6 posts in this topic

I am posting this in the "long term" forum because I thought I would get a better response than from the "post-op" forum because you guys have been at it a lot longer than us newbies... I am 2.5 weeks post op.

I am sick sick sick... Bronchitis and upper respiratory infection and ear infection. on top of that, I have chronic asthma i have has since age 1. My PCP prescribed me a Z-pack and prednisone but told me to call my surgeon about taking the prednisone. He said " theoretically, no you shouldn't be taking prednisone untill 6 months or m ore out of surgery. But, In this case as you can't breathe i'm going to give it the go a head but I have to warn you it may cause bleeding just continue with the pepcid and nexium" #%$??? BLEEDING!??? So here's my questions....

A) Have any of you had to take prednisone after Gastric Bypass?... and

B) How come I don't feel any better since starting the antibiotics 4 days ago? After GBP do I absorb less of the antibiotics? I would normally be feeling better by now. :(

Thanks in advance for any replies.

aaand I JUST started to lose weight after surgery and I know to expect about 5 or so lbs weight gain from the steroids. :( bummer!

Share this post


Link to post
Share on other sites

I was on prednisone in July to reduce swelling.. I was on heavy doses of it, but it didn't get any additional weight. I lost weight on mine, but I was a different situtation. You may have to try different antibiotics and it takes some time.

Keep up on your water, keep up with the meds & don't worry about the additional weight. There's a nasty cold going around that I can't kick either.

I am posting this in the "long term" forum because I thought I would get a better response than from the "post-op" forum because you guys have been at it a lot longer than us newbies... I am 2.5 weeks post op.

I am sick sick sick... Bronchitis and upper respiratory infection and ear infection. on top of that, I have chronic asthma i have has since age 1. My PCP prescribed me a Z-pack and prednisone but told me to call my surgeon about taking the prednisone. He said " theoretically, no you shouldn't be taking prednisone untill 6 months or m ore out of surgery. But, In this case as you can't breathe i'm going to give it the go a head but I have to warn you it may cause bleeding just continue with the pepcid and nexium" #%$??? BLEEDING!??? So here's my questions....

A) Have any of you had to take prednisone after Gastric Bypass?... and

B) How come I don't feel any better since starting the antibiotics 4 days ago? After GBP do I absorb less of the antibiotics? I would normally be feeling better by now. :(

Thanks in advance for any replies.

aaand I JUST started to lose weight after surgery and I know to expect about 5 or so lbs weight gain from the steroids. :( bummer!

Share this post


Link to post
Share on other sites

Prednisone is a steroid. Steroids are known to possibly cause ulcers in anyone, wls or not. We are MUCH more prone to ulcers after having a RNY and that is even without taking steroids or NSAIDs. So yes, you run the risk of ulcers developing, which could bleed, if you are taking the Prednisone. The thing is though, that you have to be able to breath. Plain and simple. Predisone is the most effective way of clearing up the inflammation. Yes, you should let your bariatric surgeon know and you should certainly stay on your protectants.

In regards to the antibiotic you may have trouble effectively absorbing it, especially if it is a time released med, which a Z-pack is. If it isn't working for you let your doctor know you may need to be on a different antibiotic. Also you may absorb a liquid antibiotic better.

Edited by MiladyB

Share this post


Link to post
Share on other sites
Prednisone is a steroid. Steroids are known to possibly cause ulcers in anyone, wls or not. We are MUCH more prone to ulcers after having a RNY and that is even without taking steroids or NSAIDs. So yes, you run the risk of ulcers developing, which could bleed, if you are taking the Prednisone. The thing is though, that you have to be able to breath. Plain and simple. Predisone is the most effective way of clearing up the inflammation. Yes, you should let your bariatric surgeon know and you should certainly stay on your protectants.

In regards to the antibiotic you may have trouble effectively absorbing it, especially if it is a time released med, which a Z-pack is. If it isn't working for you let your doctor know you may need to be on a different antibiotic. Also you may absorb a liquid antibiotic better.

I had bronchitis recently, and the Z-pack didn't work for me...now I know why! I ended up taking another antibiotic (Omnicef?) and had an inhaler. My husband also caught it, and he had Z-pack, a prescription cough syrup, and Mucinex. Then my son got it (yes, we like to share illnesses at my house, lol), and he was prescribed Prednisone, Mucinex, and Sudafed. I thought it was funny that we have 3 different doctors, and all 3 treated it totally different.

Perhaps an inhaler would would similar to the Prednisone as far as helping to clear your lungs?

Share this post


Link to post
Share on other sites
I had bronchitis recently, and the Z-pack didn't work for me...now I know why! I ended up taking another antibiotic (Omnicef?) and had an inhaler. My husband also caught it, and he had Z-pack, a prescription cough syrup, and Mucinex. Then my son got it (yes, we like to share illnesses at my house, lol), and he was prescribed Prednisone, Mucinex, and Sudafed. I thought it was funny that we have 3 different doctors, and all 3 treated it totally different.

Perhaps an inhaler would would similar to the Prednisone as far as helping to clear your lungs?

Inhalers don't have the side effect of possible ulcers or bleeding. So they would be okay to use.

Share this post


Link to post
Share on other sites

I actually didn't know any of this, I have just been diagnosed with Central Adrenal Insufficiency AFTER the Gastric Bypass. I am on prednisone for the rest of my life, looks like I am going to have to scream at my doctors even more than I already have. I'll be post op 6 months as of Dec 22, and I have been on them for about two months already.. I don't even think I'm getting the prednisone as my cortisol levels are still extremely low! This stinks :( If you want to learn more about Adrenal Insufficiency add me on Facebook Adrenal Insufficiency Massachusetts PLEASE people have your surgeons and stuff check your cortisol levels once in a while after a major surgery like this.. you will know why if you see the Facebook.. the illness isn't wishes on even my worst enemy :(

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now